Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

heart palpitations going off metroprolol tartrate

I am 58 and have had PVC's since I was 25, though they never interfered with my lifestyle until recently.  I was diagnosed with afib in July 2010 after a trip to the ER, followed by another trip to the ER for afib at the end of October, 2010.  My ventricular heartbeat was about 180 per min, but Cardiezem restored me to normal rhythm in about an hour the first time, but it took about 6 hours the second time to get me back in a normal rhythm.  I was put on 120 mg Cardiezem/day + 325 mg aspirin after the first incident.  My dose of Cardiezem was doubled to 240 mg/day about 3 weeks before I had second afib incident in October.  The cardiezem did not seem to help as I had taken a dose 1 hour before my afib actually began.  I was struggling with side effects from Cardiezem and asked to have my medicine changed, so I was put on 50 mg Metroprolol Tartrate per day, but began to suffer some nasty side effects--headaches, dizziness, nausea, abdominal cramps, lucid dreams, runny nose, and my heart rate dropped from 75-85 bpm to 45 to 55 bpm's depending on what I was doing. When I would sleep it dropped into the low 40's, and I couldn't focus at work, couldn't exercise. Went to ER two more times in Feb 2011 for deep chest aches, which turned out to be costochrondritis (chest wall inflammation), cause unknown.  I asked my cardiologist about reducing the dose of metoprolol to help alleviate some of the side effects I was having, and so we knocked it back to 25 mg/day (one 1/2 tablet 12 hrs apart) over the past couple weeks.  The last two weeks, I developed a severe headache and neck aches, which were constant, and I was taking 2 extra strength Tylenol along with 1 Ibuprofen every 4-6 hours for the last couple days to try and stop them (recommendation from my internal medicine doctor).  That seemed to help but frankly was scared about all the pills I was taking.  Saw my cardiologist again and he told me to quit taking the Metroprolol within the week due to side effects it was causing.  Now I notice I am getting heart palpitations throughout the day, some are so strong they cause my chest muscles to contract suddenly.  Am also struggling with spells of dizziness and light-headedness along with adrenalin flushes that seem to come and go.  Can going off of metroprolol be causing them?  Once off the metroprolol will they lessen?  Can 325 mg per day of aspirin be causing them or aggravating them?  Thank you!  These past 8 months have been pretty tough.
7 Responses
Avatar universal
I really can't comment on most of your post but I do know that when stopping a beta blocker you are supposed to slowy taper off rather than stop abruptly.  Stopping them cold turkey can cause an increase in heart rate, palpitations, increases in blood pressure.  It can be dangerous.  Are you tapering your dose?
1423357 tn?1511089042
I received conflicting instructions when going off Metoprolol in preparation for my ablation.  The EP told to just stop it 3 days prior, but my cardiologist told me to cut back slowly from my then normal dose of 100mg/day.  Becasue I had received the latter instructions several weeks out from my day, I decided to wean myself off slowly.

Metoprolol (Lopressor) is a commonly prescribed, easily tolerated beta blocker.  I've been on it for 6 years on doses ranging from 25mg to 200mg. and aside from the bradycardia side effect, I experienced none of the side effect your describing.   While I realize that we all react diffferently to a particular drug.  Consider that something else might be coming into play here rather than than than the Metoprolol, or perhaps it's a reaction to another prescribed medication reacting with the Metoprolol.
Avatar universal
Just a few comments...some people do better with the brand name Toprol than with the generic.   Did you have an event Holter monitor study done to determine exactly what is occurring during the palpitations? Have you had a complete work up...echo, cat scan, stress test?  If you scan some of the posts you will discover that many of us have "normal" palpitations.  Certainly your Afib adds to the mix.  Have you search the internet..there are some good Afib sites.  Good luck.
967168 tn?1477588089
It sounds like there may be something else going on or worsening; you should see your doctor and tell him/her what's happening now. I think the aspirin is just for AFib and to make sure you don't develop any blood clots; I haven't heard any side effects like this but I've found anything is possible.

You may need to find another BB all together; I can't take Toprol (brand) either - it does some of the same things as to you - hr/bp all drop drastically fatigue and headaches - but that seems to be common with some bb's.

I had to go through 5 or 6 before I found one that didn't give me major side effects.  I take Inderal but it's a shorter term duration med, but I'm sure there's extended release or like I take it - every 4 hours as needed

hope you feel better soon; let us know what your dr says
1472718 tn?1462636991
When I had my follow up in January to my December ablation, my ep just told me to quit taking the Metoprolol. There was no weening off, just cold turkey that day. I didn't have any problems, but of course everyone will react differently.
Avatar universal
The SCARY thing is that in Europe they do not have Metoprolol Succinate Extended Release (TOPROL-XL). They only have Metoprolol tartrate, which for me is as bad as having none or even worse. I just moved to Europe and mnow realized this and what am I going to do? I can order Toprol XL from Canada and Turkey and even from Mauritius etc. yet European doctors do not prescribe it. What am I going to DO??
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.